Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 6:08 AM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 6:08 AM CDT (11:08 UTC)
- Expired
- Jun 22, 2017, 7:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
704
WUUS53 KABR 221108
SVRABR
SDC065-069-119-221200-
/O.NEW.KABR.SV.W.0060.170622T1108Z-170622T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
608 AM CDT THU JUN 22 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Sully County in central South Dakota...
West central Hyde County in central South Dakota...
Northeastern Hughes County in central South Dakota...
* Until 700 AM CDT
* At 608 AM CDT, a severe thunderstorm was located 7 miles southwest
of Sully Lake, or 12 miles southwest of Onida, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Onida around 620 AM CDT.
Blunt around 625 AM CDT.
Harrold around 640 AM CDT.
Holabird around 650 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 10038 4472 10039 4473 9955 4446 9956
TIME...MOT...LOC 1108Z 274DEG 43KT 4463 10029
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
182
WWUS53 KABR 221132
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
632 AM CDT THU JUN 22 2017
SDC065-069-119-221200-
/O.CON.KABR.SV.W.0060.000000T0000Z-170622T1200Z/
Sully SD-Hyde SD-Hughes SD-
632 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN SULLY...WEST CENTRAL HYDE AND NORTHEASTERN HUGHES
COUNTIES...
At 632 AM CDT, a severe thunderstorm was located 8 miles northeast of
Blunt, or 11 miles southeast of Onida, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blunt, Harrold and Holabird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 10003 4472 10001 4473 9955 4446 9956
TIME...MOT...LOC 1132Z 274DEG 43KT 4461 9988
HAIL...1.00IN
WIND...60MPH
$$
TDK350
WWUS53 KABR 221159
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
659 AM CDT THU JUN 22 2017
SDC065-069-119-221209-
/O.EXP.KABR.SV.W.0060.000000T0000Z-170622T1200Z/
Sully SD-Hyde SD-Hughes SD-
659 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLY...WEST
CENTRAL HYDE AND NORTHEASTERN HUGHES COUNTIES WILL EXPIRE AT 700 AM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4451 10003 4472 10001 4473 9955 4446 9956
TIME...MOT...LOC 1159Z 274DEG 43KT 4459 9946
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:46 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 22, 4:46 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 446 AM CDT Thu Jun 22 2017 .SHORT TERM...(Today through Saturday Afternoon) Issued at 446 AM CDT Thu Jun 22 2017 Still dealing with convection across the CWA early this morning, although most of the stronger storms have either exited or shortly will be. Dealt with some severe storms overnight with large hail and strong winds. Area is within the southern fringe of the mid and upper level jet core and seeing sufficient effective bulk shear and MUCAPE once you get into the southern areas of the CWA. This is where the activity has been the strongest, with just some general rain showers further north in the more stable air. Over the next several hours through the morning, expect this activity to continue, with perhaps a few more severe storms. By mid-day or early afternoon it appears showers and storms will have pushed off to the east as northwest winds and drier air begin to move in. The rest of the short term looks to be dry for the most part, with the main highlight being the cool temperatures setting in. 850 mb temps and 1000-500mb thicknesses really take a tumble into Saturday, with highs dropping back into the upper 60s and lower 70s. Overnight lows Friday night will be cool as well, with readings down into the 40s. Normally this would be a time to jump on SuperBlend and go lower than what its output is for lows, but as of right now there looks to be some wind being maintained Friday night. So, at this point did not stray too far from those inherited lows until the time gets closer and if it appears to be a good radiational cooling night, then we can lower several degrees in favored areas. .LONG TERM...(Saturday Evening through Wednesday) Issued at 446 AM CDT Thu Jun 22 2017 A fairly amplified long wave pattern will cover the conus at the start of the period, with a ridge over the western conus, and trof in the east. This pattern is expected to gradually de-amplify, but the models don't really agree on how and when that will happen post 144hrs. The forecast will start off with dry and mild conditions, but then we should see a gradual warm up next week as the flow flattens out. Pcpn chances also enter the picture by late Tuesday or Wednesday as another system heads toward the region. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 115 AM CDT Thu Jun 22 2017 Numerous showers and storms will move from west to east across the region tonight and Thursday as a short wave trough digs in from the northwest. These are expected to affect all stations at or in the vicinity with mainly VFR conditions through the period. These will move east/end from late Thursday morning into late Thursday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 22, 5:37 AM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 537 AM CDT Thu Jun 22 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 537 AM CDT Thu Jun 22 2017 /437 AM MDT Thu Jun 22 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will persist through the morning hours. A few storms could be severe this morning with large hail and strong winds, mainly south of Highway 212. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Local storm report, Jun 22, 3:24 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL CASTLEWOOD 44.73N 97.03W
06/22/2017 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
TMTLocal storm report, Jun 22, 4:22 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL 3 NE PIERRE 44.41N 100.28W
06/22/2017 E1.75 INCH HUGHES SD BROADCAST MEDIA
&&
TMTLocal storm report, Jun 22, 4:25 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 3 SSE THOMAS 44.73N 97.19W
06/22/2017 HAMLIN SD EMERGENCY MNGR
MULTIPLE TREES DOWNED BLOCKING INTERSECTION
OF HIGHWAYS 81 AND 22 AT KONES CORNER.
&&Local storm report, Jun 22, 5:10 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG 4 ESE THOMAS 44.73N 97.13W
06/22/2017 HAMLIN SD EMERGENCY MNGR
16 TO 20 POWER POLES DOWN. POWER OUTAGES AS
WELL.
&&
TMTLocal storm report, Jun 22, 5:15 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 4 W CASTLEWOOD 44.73N 97.11W
06/22/2017 HAMLIN SD EMERGENCY MNGR
MULTIPLE TREES DOWNED BLOCKING INTERSECTION
OF HIGHWAYS 81 AND 22 AT KONES CORNER.
CORRECTION TO PREVIOUS REPORT FOR LOCATION.
&&
TMTLocal storm report, Jun 22, 5:41 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM HAIL FORT PIERRE 44.37N 100.38W
06/22/2017 E0.88 INCH STANLEY SD PUBLIC
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:56 AM CDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 22, 1:37 AM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jun 22, 2:13 AM CDT | Special Weather Statement | ABR | Spink | 47 min |
| Jun 22, 2:56 AM CDT | Special Weather Statement | ABR | Hamlin | 49 min |
| Jun 22, 3:02 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 43 min |
| Jun 22, 3:08 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 67 min |
| Jun 22, 3:35 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 25 min |
| Jun 22, 3:48 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 12 min |
| Jun 22, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 52 min |
| Jun 22, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 52 min |
| Jun 22, 5:10 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 50 min |
| Jun 22, 7:06 AM CDT | Special Weather Statement | ABR | Hyde | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.